A recent multicenter study linked the Pfizer coronavirus (COVID-19) vaccine to uveitis, a form of eye infection that affects the middle layer of tissue in the eye wall that can cause eye redness, pain and blurred vision.
The study led by Zohar Habot-Wilner was conducted at Rambam Health Care Campus, Galilee Medical Center, Shaare Zedek Medical Center, Sheba Medical Center in Tel Hashomer, Kaplan Medical Center and Tel Aviv’s Sourasky Medical Center.
Habot-Wilner, who heads the Uveitis Service at Sourasky Medical Center, found that 21 people who received two shots of the Pfizer vaccine developed uveitis within one to 14 days after receiving their first shot or within one day to a month after the second.
“All the patients in the study met the World Health Organization and Naranjo criteria linking the onset of uveitis to the vaccination. This time frame is consistent with other reports of uveitis following various vaccines.” Habot-Wilner said.
She added that patients with other diseases that could have been related to uveitis were under control before vaccination. None of the patients had any changes in their systemic treatments for at least six months before getting the vaccine.
Only three of the cases were severe and all were anterior uveitis cases, which were treated by topical corticosteroids and eye drops for pupil dilation. One case worsened after getting the second dose of the vaccine but was resolved with appropriate treatment. “An examination at the end of the follow-up period found that in all eyes visual acuity improved and disease was completely resolved,” she said.
Habot-Wilner said that those who experience a uveitis attack after taking the vaccine should get ocular examination to get treated properly. She noted that eye inflammation has been associated with other vaccines. “If you do feel something is wrong with your eyes, if you have pain, redness or vision deterioration, please go and visit your eye doctor,” she said. (Related: Pfizer’s covid injection linked to Alzheimer’s, neurodegenerative disease.)
Signs and symptoms of uveitis
Uveitis is an eye inflammation that affects the middle layer of tissue in the eye wall. Its warning signs come on suddenly and get worse quickly, although there are cases where they develop gradually. Some causes of uveitis include infection, injury and autoimmune or inflammatory diseases. Sometimes, the cause can’t be identified.
When left untreated, uveitis could become a serious disease that can lead to permanent loss of vision. Early diagnosis and treatment are necessary to prevent future complications. Characteristics of uveitis may include eye redness, eye pain, light sensitivity, blurred vision, decreased vision and the presence of floating spots in your field of vision.
The type of uveitis depends on which parts of the eye are inflamed.
Anterior uveitis is most common as a COVID-19 vaccine side effect. It affects the inside of the front of the eye, between the cornea and the iris, and the ciliary body. It can also be called iritis and is the most common type of uveitis.
Intermediate uveitis affects the retina and blood vessels behind the lens as well as the gel in the center of the eye. Posterior uveitis affects the layer on the inside of the back of the eye, and panuveitis occurs when all layers of the uvea are inflamed.
The specific cause of uveitis is not clear in about half of the cases and it may be considered as an autoimmune disease that affects only the eyes. In cases when the cause is determined, it may be an autoimmune or inflammatory disorder, an infection, a medication side effect, eye injury or surgery or even cancer that affects the eye.
Uveitis can cause complications such as retinal swelling, retina scarring, glaucoma, cataracts, optic nerve damage, retinal detachment and permanent vision loss.
Follow Immunization.news for more news and information related to coronavirus vaccines.
- Two young mothers paralyzed after receiving Pfizer’s COVID vaccine
- VACCINE OVERDOSE: Distracted nurse gives Italian woman SIX DOSES of the Pfizer coronavirus vaccine in a single shot
- STUDY: Pfizer vaccine causes catastrophic damage to every system of your body
- New Jersey doctor dies of Covid on trip to India — After getting both Pfizer shots in USA…